Alert archive / Arizona / High Wind Watches in 2010

High Wind Watch 2, NWS Flagstaff, AZ

March 29, 2010Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this high wind watch at Mar 29, 2010, 4:09 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Mar 31, 2010, 10:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 29, 2010, 4:09 PM MST (23:09 UTC)
In effect from
Mar 31, 2010, 10:00 AM MST
Expired
Mar 30, 2010, 3:44 AM MST
In force
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3815 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this high wind watch went out at Mar 29, 4:00 PM MST, 9 minutes earlier.

Area forecast discussion, Mar 29, 4:00 PM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 PM MST MON MAR 29 2010

.SYNOPSIS...HIGH PRESSURE WILL BRING DRY CONDITIONS AND MUCH WARMER
DAYTIME TEMPERATURES ACROSS NORTHERN ARIZONA THROUGH TUESDAY. A
STRONG STORM SYSTEM IS EXPECTED TO MOVE INTO THE SOUTHWEST BY
MIDWEEK...BRINGING STRONG AND GUSTY SOUTHWEST WINDS FROM TUESDAY
AFTERNOON INTO THURSDAY. ACCUMULATING MOUNTAIN SNOW AND VALLEY RAIN
ARE POSSIBLE FROM WEDNESDAY NIGHT THROUGH FRIDAY MORNING.

&&

.DISCUSSION...TONIGHT THROUGH TUESDAY...HIGH PRESSURE WILL CONTINUE
TO BRING DRY CONDITIONS AND ABOVE NORMAL DAYTIME TEMPERATURES. A
DEVELOPING TROUGH OF LOW PRESSURE ALONG THE WEST COAST WILL BEGIN TO
PUSH THE HIGH PRESSURE RIDGE ALOFT EASTWARD INTO THE CENTRAL U.S.
WITH A TIGHTENING PRESSURE GRADIENT ACROSS NORTHERN ARIZONA
TUESDAY...MEETING ADVISORY SPEEDS DURING THE AFTERNOON...WITH A HIGH
WIND WATCH IN EFFECT FOR THE KAIBAB PLATEAU.

WEDNESDAY...AS THE UPPER LEVEL LOW APPROACHES FROM THE WEST THE
WINDS ARE FORECAST TO BECOME STRONGER AND MORE WIDESPREAD WITH
ADDITIONAL WIND ADVISORIES LIKELY ON WEDNESDAY ACROSS NORTHERN
ARIZONA. A HIGH WIND WATCH HAS ALSO BEEN ISSUED FOR WEDNESDAY
AFTERNOON FOR THE LITTLE COLORADO RIVER VALLEY AND
VICINITY...EASTERN MOGOLLON RIM...AND WHITE MOUNTAINS. WINDS ARE
EXPECTED TO REACH HIGH WARNING CRITERIA WITH WIND GUSTS APPROACHING
60-65 MPH.

WEDNESDAY NIGHT INTO THURSDAY MORNING...THIS IS THE TROUBLESOME PART
OF THE FORECAST. THE OPERATIONAL GFS IS SHOWING A STRONGER SHORTWAVE
COMING THROUGH NORTHERN ARIZONA LATE WEDNESDAY NIGHT INTO EARLY
THURSDAY MORNING. WHILE THE ECMWF AND ENSEMBLE MEMBERS SHOW THIS
FEATURE AS WELL...IT IS NOT AS DEEP AND HAS LESS PRECIPITATION. THE
CURRENT FORECAST IS A BLEND OF THESE TWO SOLUTIONS...HOWEVER THIS
MAY NEED TO BE ADJUSTED AS THIS SYSTEM APPROACHES. BOTH THE GFS AND
ECMWF SHOW A COLD AND DEEP LOW PRESSURE SYSTEM MOVING ALONG THE
ARIZONA/MEXICO BORDER THURSDAY NIGHT INTO FRIDAY MORNING. GIVEN THIS
SITUATION...THE MAJORITY OF PRECIPITATION FOR NORTHERN ARIZONA WOULD
FALL WITH THE INITIAL SHORTWAVE...WITH THE MAJORITY OF PRECIPITATION
ASSOCIATED WITH THE UPPER LOW FALLING FURTHER SOUTH OVER NORTHERN
GILA COUNTY...EASTERN RIM AND WHITE MOUNTAINS. LIKELY POPS CURRENTLY
RUN FROM WEDNESDAY NIGHT INTO FRIDAY MORNING...HOWEVER THERE WILL BE
A SMALL BREAK IN PRECIPITATION AFTER THE INITIAL WAVE. THE LATEST
MODEL RUN PRECIPITATION FORECASTS HAVE BACKED OFF ON QPF
AMOUNTS...PRIMARILY DUE TO SENDING MORE ENERGY SOUTH ALONG THE AZ
MEXICO BORDER...WITH ONLY 0.5 TO 0.75 INCHES FALLING ACROSS NORTHERN
ARIZONA.

FOR FRIDAY...RIDGING AND DRYING ARE SHOWN IN BOTH MODELS...WITH MORE
ZONAL FLOW DEVELOPING ON SATURDAY EVENING IN ADVANCE OF ANOTHER
STORM SYSTEM DUE ON MONDAY.

&&

AVIATION...FOR THE 00Z PACKAGE...VFR CONDITIONS ARE EXPECTED FOR THE
NEXT 24 HOURS. LOCALLY BREEZY SOUTHWEST WINDS WILL DIMINISH EARLY
THIS EVENING. MUCH STRONGER SOUTHWEST WINDS WILL DEVELOP AFTER 17Z
TUESDAY...WITH SUSTAINED SPEEDS OF 20-25 KT GUSTING TO 30-45 KT.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
WIND ADVISORY FROM 11 AM TO 7 PM MST TUESDAY FOR
AZZ005>007-009>017-039-040.

HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
FOR AZZ012>014-016-017-040.

HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
AZZ004

&&

PUBLIC.................JC
AVIATION...............JJ

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Mar 29, 6:44 AM MST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
644 AM MST MON MAR 29 2010

AZZ004>018-037>040-300700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
644 AM MST MON MAR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT AND TONIGHT

NO WEATHER HAZARDS ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A PACIFIC STORM SYSTEM IS EXPECTED TO BEGIN AFFECTING THE REGION
TUESDAY THROUGH FRIDAY. THIS WEATHER SYSTEM WILL BRING WINDY
CONDITIONS TUESDAY AFTERNOON AND STRONG WINDS WEDNESDAY AND
THURSDAY ALONG WITH COLDER TEMPERATURES...ACCUMULATING MOUNTAIN
SNOW AND VALLEY RAIN THURSDAY INTO EARLY FRIDAY.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 4:09 PM MSTHigh Wind WatchFGZCoconino6 hr
Mar 29, 4:09 PM MSTWind AdvisoryFGZApache, Coconino, Navajo27 hr

Nearby

High Wind Watches in Arizona, 2010Every high wind watch in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.